Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 345, NWS Wichita, KS

December 25, 20165 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Dec 25, 2016, 12:22 PM CST for 5 counties in Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2016, 12:22 PM CST (18:22 UTC)
Expired
Dec 25, 2016, 12:59 PM CST
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Rice County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 133 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 12:29 PM CSTTSTM WND GST 605 Ssw Frederick, KS
Dec 25, 12:36 PM CSTTSTM WND GST 60Ellsworth Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 25, 10:45 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 477 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS53 KICT 251822
SVRICT
KSC053-105-113-159-169-251915-
/O.NEW.KICT.SV.W.0345.161225T1822Z-161225T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1222 PM CST SUN DEC 25 2016

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in central Kansas...
  Western Saline County in central Kansas...
  Rice County in central Kansas...
  Northwestern McPherson County in central Kansas...
  Ellsworth County in central Kansas...

* Until 115 PM CST

* At 1222 PM CST, severe thunderstorms were located along a line
  extending from near Holyrood to 6 miles southwest of Alden, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lyons, Ellsworth, Sterling, Wilson, Kanopolis, Little River, Chase,
  Holyrood, Bushton, Geneseo, Brookville, Beverly, Alden, Lorraine,
  Windom, Raymond, Glendale, Frederick, Ellsworth Airport and
  Kanopolis State Park.

This includes Interstate 70 between Mile Markers 206 and 239.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9793 3896 9785 3818 9792 3817 9847
      3886 9848 3908 9793
TIME...MOT...LOC 1822Z 235DEG 36KT 3866 9843 3817 9837 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
2 follow-up statements
679 
WWUS53 KICT 251842
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1242 PM CST SUN DEC 25 2016

KSC053-105-113-159-169-251915-
/O.CON.KICT.SV.W.0345.000000T0000Z-161225T1915Z/
Lincoln KS-Saline KS-Rice KS-McPherson KS-Ellsworth KS-
1242 PM CST SUN DEC 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR SOUTHEASTERN LINCOLN...WESTERN SALINE...EASTERN RICE...
NORTHWESTERN MCPHERSON AND ELLSWORTH COUNTIES...

At 1242 PM CST, severe thunderstorms were located along a line
extending from near Ellsworth to near Lyons, moving northeast at 40
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lyons, Ellsworth, Sterling, Kanopolis, Little River, Geneseo,
Brookville, Beverly, Windom, Glendale, Frederick, Ellsworth Airport,
Kanopolis State Park, Westfall and Kanopolis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9793 3896 9785 3818 9792 3818 9824
      3890 9833 3908 9793
TIME...MOT...LOC 1842Z 235DEG 36KT 3877 9823 3828 9817 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
280 
WWUS53 KICT 251859
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1259 PM CST SUN DEC 25 2016

KSC053-105-113-159-169-251909-
/O.CAN.KICT.SV.W.0345.000000T0000Z-161225T1915Z/
Lincoln KS-Saline KS-Rice KS-McPherson KS-Ellsworth KS-
1259 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN...WESTERN
SALINE...EASTERN RICE...NORTHWESTERN MCPHERSON AND ELLSWORTH COUNTIES
IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 500 PM CST for
central Kansas.

LAT...LON 3896 9793 3896 9785 3818 9792 3818 9824
      3890 9833 3908 9793
TIME...MOT...LOC 1858Z 235DEG 36KT 3886 9806 3837 9800 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 11:21 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 25, 11:21 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
1121 AM CST Sun Dec 25 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 322 AM CST Sun Dec 25 2016

Today:
Early this morning scattered light showers developed just north of
a warm front that is draped across Northern OK. Fog is dissipating
across Southeast KS but across most of Central & South-Central KS
widespread fog is still reducing visibilities to 1/2 mile or less.

Today remains by far the most active period of the forecast. A deep
negatively-tilted upper-deck trof that has been discussed for about
a week is still expected to undergo rapid cyclogenesis as it surges
northeast from AZ & NM to the Nebraska/SD border. With an equally
intense surface cyclone situated over Eastern CO, the lower-deck
southwest flow will increase considerably to not only scour the fog
but enable richer moisture to continue surging further into the
Central Plains. Instability is lacking but the deep-layer shear is
STRONG. As the vicious cyclone crosses the Nebraska/SD border this
afternoon, a Pacific cold front will surge east/southeast into KS.
A line of thunderstorms will erupt along the front and with the
deep, very strong shear becoming almost unidirectional, severe
thunderstorms are likely along the front with damaging winds by far
the greatest threat. With the rapid eastward surging front, the
thunderstorms should vacate Southeast KS early this evening. The
strong lower deck moisture advection should offset the strong
southwest winds to prevent the grassland fire danger from venturing
into "Extreme Country". The strong, south-southwest winds have
prompted a Wind Advisory for Central & South-Central KS that'll be
in effect from 9 AM until 5 PM. Record highs are likely in most
areas. The record highs appear at the end of this discussion.

Mon-Tue Night:
Quiet weather slated for all areas as a surface high moves east
into the Great Plains. A 2nd, compact upper-deck shortwave surges
east across KS on Mon but with moisture greatly lacking anticipate
only an increase higher-level cloudiness.

.LONG TERM...(Wednesday through Saturday)
Issued at 322 AM CST Sun Dec 25 2016

Wed-Fri Night:
The remainder of the work-week will be quiet as the Great Plains
will be under a strong W-NW upper-deck regime that'll keep the
neighborhood in a predominantly dry environment.

Next Weekend:
The next chance for any precipitation may arrive on Sat when a
deep upper-deck low should eject a "lead" short wave east
northeast across the Southern Plains. This would of course induce
lower-deck cyclogenesis over the Western Plains that would inject
increasing moisture northeast into KS. For now have assigned a
light rain/light snow mixture to Southeast KS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1119 AM CST Sun Dec 25 2016

Main issues will be MVFR ceilings in advance of narrow line of
strong thunderstorms and then very gusty winds in the wake of the
storms. The line of storms will be near KGBD/KRSL at the start of
the forecast, and affect KSLN-KHUT-KICT shortly thereafter. Very
gusty winds and rapid clearing will occur in the wake of the
storms. The gusty winds should start to diminish around sunset.
-howerton

&&

.CLIMATE...
Issued at 322 AM CST Sun Dec 25 2016

Christmas Day Record Highs:

Wichita: 65 In 1960
Salina:  69 In 1922
Chanute: 71 iN 1922
Russell: 75 In 1950

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  32  50  26 /  70   0   0   0
Hutchinson      65  30  48  24 /  70   0   0   0
Newton          63  31  47  27 /  70  10   0   0
ElDorado        65  33  49  27 /  80  10   0   0
Winfield-KWLD   66  34  52  27 /  80  10   0   0
Russell         61  25  46  22 /  70   0   0   0
Great Bend      60  26  46  22 /  70   0   0   0
Salina          66  29  47  24 /  70   0   0   0
McPherson       65  29  47  24 /  70   0   0   0
Coffeyville     69  39  55  28 /  80  40   0   0
Chanute         68  37  52  27 /  70  30   0   0
Iola            68  36  51  27 /  70  40   0   0
Parsons-KPPF    68  38  54  27 /  70  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM CST this afternoon for KSZ032-033-
047>053-067>069-082-083-091>093.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
CLIMATE...EPS
Hazardous weather outlook, Dec 25, 11:58 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1158 AM CST SUN DEC 25 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1158 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH WINDS WILL PERSIST THROUGH THE AFTERNOON FOR
LOCATIONS GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE. PLEASE
REFER TO THE WIND ADVISORY FOR DETAILS.

A FAST-MOVING LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
TO SWEEP ACROSS THE AREA THIS AFTERNOON. THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MPH.

A VERY HIGH GRASSLAND FIRE DANGER IS ALSO LIKELY IN ALL AREAS
TODAY BEHIND THE LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MIXTURE OF LIGHT RAIN AND LIGHT SNOW IS POSSIBLE IN SOUTHEAST
KANSAS NEXT SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Dec 25, 11:21 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wichita KS
1121 AM CST SUN DEC 25 2016

KSZ032-047-251815-
Russell KS-Barton KS-
1121 AM CST SUN DEC 25 2016

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Barton County in central Kansas...

* Until 1215 PM CST

* At 1118 AM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  Catherine to near Larned. The line of storms was moving eastward
  around 40 mph.

Wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
  Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker
  Hill, Paradise, Galatia, Susank, Waldo, Wilson Lake and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 500 PM CST for
central Kansas.

LAT...LON 3913 9904 3913 9853 3827 9848 3826 9848
      3826 9903
TIME...MOT...LOC 1720Z 203DEG 65KT 3894 9919 3820 9904

MCGUIRE
Local storm report, Dec 25, 11:42 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1142 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     TSTM WND GST     GALATIA                 38.64N 98.96W
12/25/2016  E60 MPH          BARTON             KS   PARK/FOREST SRVC

            HEAVY RAINFALL WITH VISIBILITY 1/8TH MILE

&&

JAS
Special weather statement, Dec 25, 11:59 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
1159 AM CST SUN DEC 25 2016

KSZ032-033-047>051-067-082-251900-
Saline KS-Ellsworth KS-Russell KS-Kingman KS-McPherson KS-Reno KS-
Barton KS-Lincoln KS-Rice KS-
1159 AM CST SUN DEC 25 2016

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Saline County in central Kansas...
  Ellsworth County in central Kansas...
  Eastern Russell County in central Kansas...
  Northwestern Kingman County in south central Kansas...
  Western McPherson County in central Kansas...
  Reno County in south central Kansas...
  Eastern Barton County in central Kansas...
  Lincoln County in central Kansas...
  Rice County in central Kansas...

* Until 100 PM CST

* At 1156 AM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  northwest of Dorrance to Stafford...and moving northeast at 45 mph.

wind gusts 50 to 55 mph will be possible with this line of storms.

* Locations impacted include...
  Hutchinson, Lyons, Ellsworth, South Hutchinson, Sterling,
  Nickerson, Wilson, Pretty Prairie, Claflin, Kanopolis, Lincoln,
  Little River, Chase, Arlington, Holyrood, Lucas, Turon, Sylvan
  Grove, Bushton and Geneseo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 500 PM CST for
south central and central Kansas.

LAT...LON 3922 9793 3896 9793 3896 9791 3772 9792
      3772 9847 3826 9847 3826 9852 3913 9856
      3913 9849 3922 9849
TIME...MOT...LOC 1757Z 236DEG 39KT 3888 9870 3794 9862

JAKUB
Special weather statement, Dec 25, 12:18 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
1218 PM CST SUN DEC 25 2016

KSZ082-091-251915-
Harper KS-Kingman KS-
1218 PM CST SUN DEC 25 2016

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 115 PM CST

* At 1215 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Cunningham to near Kiowa...and moving east at 35 mph.

wind gusts up to 50 mph will be possible with this line of storms.

* Locations impacted include...
  Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
  Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City,
  Cleveland, Danville, Penalosa, Waldron, Freeport, Runnymede and
  Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 500 PM CST for
south central Kansas.

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9847
      3773 9781 3700 9780
TIME...MOT...LOC 1817Z 252DEG 30KT 3768 9844 3705 9845

JAKUB
Local storm report, Dec 25, 12:22 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1222 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND GST     RAYMOND                 38.28N 98.41W
12/25/2016  E60 MPH          RICE               KS   LAW ENFORCEMENT

            WITH HEAVY RAINS

&&

JAS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:15 AM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more16 hr
Dec 25, 9:05 AM CSTDense Fog AdvisoryICTLincoln55 min
Dec 25, 11:21 AM CSTSpecial Weather StatementICTBarton, Russell54 min
Dec 25, 11:59 AM CSTSpecial Weather StatementICTEllsworth, Lincoln, Reno, Rice61 min
Dec 25, 12:18 PM CSTSpecial Weather StatementICTHarper, Kingman57 min
Dec 25, 12:59 PM CSTSpecial Weather StatementICTHarvey, McPherson, Saline, Sedgwick61 min
Dec 25, 1:46 PM CSTSpecial Weather StatementICTButler, Cowley, Marion59 min
Dec 25, 2:30 PM CSTSpecial Weather StatementICTChase, Cowley60 min
Dec 25, 3:26 PM CSTSpecial Weather StatementICTChautauqua, Elk, Greenwood64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.